You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

Fentanyl-Induced Bradykinesia and Rigidity After Deep Brain Stimulation in a Patient With Parkinson Disease

Zesiewicz, Theresa A. MD, FAAN*; Hauser, Robert A. MD, FAAN*; Freeman, Alan MD†; Sullivan, Kelly L. MSPH*; Miller, Amber M. MD*; Halim, Tariq MD*

Clinical Neuropharmacology:
doi: 10.1097/WNF.0b013e31817e23e3
Case Reports
Abstract

A 58-year-old man with advanced Parkinson disease underwent battery replacement for a deep brain stimulator and experienced severe bradykinesia and rigidity postoperatively for 36 hours. The patient was administered fentanyl as an anesthetic during the procedure and as an analgesic periodically during the day after surgery. The severe bradykinesia and rigidity persisted despite reactivation of the deep brain stimulator and immediate reinstitution of Parkinson disease medications, but resolved completely several hours after discontinuation of fentanyl.

Author Information

*Parkinson's Disease and Movement Disorders Center, Department of Neurology, Department of Molecular Therapeutics, Neuroscience Program, National Parkinson's Foundation Center of Excellence, University of South Florida, Tampa, FL; and †Department of Neurology, Emory University School of Medicine, Atlanta, GA.

Address correspondence and reprint requests to Theresa A. Zesiewicz, MD, FAAN, University of South Florida, 12901 Bruce B. Downs Blvd, MDC Box 55, Tampa, FL 33612; E-mail: tzesiewi@hsc.usf.edu

There were no funding sources for this article.

© 2009 Lippincott Williams & Wilkins, Inc.